Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 105, NWS Lake Charles, LA

May 11, 2009Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 11, 2009, 2:23 PM CDT for Vernon Parish, Louisiana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2009, 2:23 PM CDT (19:23 UTC)
Expired
May 11, 2009, 3:30 PM CDT
In force
67 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Vernon Parish, LA

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:54 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 11, 12:54 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1254 PM CDT MON MAY 11 2009

.AVIATION...
SCT SHRA/ISO TARA OVER SE TX...NOT OCCURRING AT KBPT AT THE
MOMENT..BUT APPROACHING FROM THE WEST. ADDITIONAL TSRA CLUSTER
INTENSIFYING OVER TOLEDO BEND IS MOVING ENE AT 15 MPH AT THE
MOMENT. THE SOUTHERN END OF THIS AREA OF CONVECTION WILL LIKELY
AFFECT KAEX WITHIN TWO HOURS. FOR KBPT/KAEX...ADDED VCTS THRU 00Z
...WITH TEMPO 1118/1122 4SM TSRA BR OVC025CB. ELSEWHERE...VFR
CONDITIONS EXPECTED...WITH THE POSSIBILITY OF MVFR CEILINGS THIS
AFTERNOON AT KLCH.

DUE TO THE LIGHT PRESSURE GRADIENT AHEAD OF THE NEARLY STATIONARY
FRONT OVER C LA...MVFR/IFR CEILINGS AND VSBY WILL BE POSSIBLE
TOWARDS SUNRISE TUE.

DML

&&

.PREV DISCUSSION... /ISSUED 933 AM CDT MON MAY 11 2009/

UPDATE...
STALLED FRONTAL BOUNDARY REMAINS DRAPED ACROSS NE TX AND THE
NORTHERN TIER OF LOUISIANA. THIS BOUNDARY REMAINS THE FOCUS
OF CONTINUING STORM DEVELOPMENT THIS MORNING. THE BOUNDARY WILL
SAG A BIT TO THE SOUTH...DOWN INTO CNTRL LA AND THERE IS A SLIGHT
CHANCE FOR SOME SHWRS/TSTMS LATER THIS AFTERNOON IN THE AEX AREA.

SOUTH WIND TODAY WILL SEE THE SEA BREEZE MOVE INLAND AND SKIES
CLEARING ALONG THE COAST AND AS FAR INLAND AS THE I-10 CORRIDOR.
OTHERWISE...SUMMER PATTERN IS EXPECTED TO CONTINUE FOR THE NEXT
THREE MONTHS WITH OCCASIONAL BREAKS...FROM THE SUMMER PATTERN.

K. KUYPER

PREV DISCUSSION... /ISSUED 645 AM CDT MON MAY 11 2009/

AVIATION...
PATCHY FOG THIS MORNING AROUND LFT AND ARA. VISIBILITIES RANGING
FROM 3 MILES MVFR AT LFT TO LIFR VISIBILITY OF 1/4 MILE AND VERTICAL
VISIBILITY AROUND 100 FEET AT ARA. ELSEHWERE...VISIBILITIES WERE
GENERALLY 5 MILES AND ABOVE. VISIBILITIES SHOULD IMPROVE LATER THIS
MORNING INTO AFTERNOON WITH VFR CONDITIONS EXPECTED. THE FLY IN THE
OINTMENT IS ACROSS THE NORTH THIS AFTERNOON WHERE A BOUNDARY MAY SAG
SOUTHWARD FROM NORTHERN LOUISIANAS CONVECTION RESULTING IN MVFR
CEILINGS AND A FEW SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING
NEAR AEX. CONVECTION SHOULD BE LIMITED DUE TO CAPPING WARM LAYER
BETWEEN 7000 AND 10000 FEET. 06

SYNOPSIS...
LATEST WATER VAPOR IMAGERY AND UPPER LEVEL ANALYSIS INDICATES
ZONAL FLOW CONTINUING ACROSS MUCH OF THE CONUS WITH OCCASIONAL
DISTURBANCES PASSING THROUGH THE WESTERLY FLOW ALOFT. AT THE
SFC...A PERSISTENT BOUNDARY REMAINS ACRS CNTRL MS/NRN LA/ERN TX
SERVING AS A FOCUS FOR SHOWERS AND THUNDERSTORMS. THIS BOUNDARY
CONTINUES TO SIT JUST NORTH OF THE CWA...WITH CALM OR LIGHT
SOUTHERLY WINDS AND WARM TEMPERATURES IN THE LOWER 70S SOUTH OF
IT. SKIES ACRS THE AREA HAVE BEEN GENERALLY CLEAR THIS MORNING
WITH JUST SOME HIGH LEVEL CLOUDINESS MOVING IN FM THE WEST.

DISCUSSION...
ZONAL FLOW ALOFT WILL CONTINUE FOR THE NEXT COUPLE OF DAYS WITH
THE SFC FRONT LINGERING ACRS NRN/CNTRL LA. MODELS INDICATE
BOUNDARY WILL SAG SOUTHWARD TODAY TOWARD THE I-10 CORRIDOR...BUT
UNCERTAIN IN HOW FAR SOUTH IT WILL ACTUALLY MOVE. THIS WILL
PROVIDE A CHANCE OF SHOWERS OR THUNDERSTORMS ACRS THE AREA
TODAY...ENHANCED BY ANY PASSING SHORTWAVES ALOFT. BEST CHANCE FOR
STORMS IS ACRS CNTRL LA INTO ERN TX...TAPERING TO SLT CHC ALONG
AND S OF I-10. MODEL SOUNDINGS INDICATE MODERATE TO STRONG
INSTABILITY AND ADEQUATE MOISTURE AND WITH DAYTIME HEATING EXPECT
AN INCREASE IN SHOWERS AND THUNDERSTORMS BY THE AFTN MAINLY FROM
THE LAKES AREA OF EAST TX EAST TOWARD CNTRL LA. DESPITE THE FAIRLY
STRONG INSTABILITY...UPPER LEVEL WINDS REMAIN RELATIVELY WEAK. SPC
HAS LOWERED THE SLIGHT RISK FOR SEVERE WEATHER AS THE THREAT OF
ANY ORGANIZED SEVERE THUNDERSTORMS IS LOW. HOWEVER...CANNOT RULE
OUT SEVERE WEATHER ENTIRELY AS SOME STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE HAIL OR STRONG WINDS. SHOWER AND THUNDERSTORM
CHANCES WILL DECREASE DURING THE EVENING WITH THE LOSS OF DAYTIME
HEATING.

LOW PRESSURE DEVELOPING IN THE SRN PLAINS WILL PULL THE SFC
BOUNDARY NORTH TUESDAY AFTN WHILE WEAK UPPER LEVEL RIDGING
DEVELOPS BY MIDWEEK HELPING TO LIMIT RAIN CHANCES. RAIN CHANCES
ARE EXPECTED TO REMAIN LOW THROUGH THE WEEKEND WITH ONLY ISOLATED
SHOWERS OR THUNDERSTORMS POSSIBLE TOWARD THE LATTER PART OF THE
WEEK. EXTENDED RANGE MODELS SHOW A COLD FRONT APPROACHING THE
AREA EARLY NEXT WEEK. HAVE HELD OFF ON INCREASING POPS AT THIS
TIME TO MONITOR HOW MODELS HANDLE THIS SITUATION OVER THE NEXT FEW
RUNS. HOWEVER...SHOULD THIS SCENARIO PAN OUT...COULD SEE HIGHER
RAIN CHANCES SUNDAY FOLLOWED BY COOLER AND DRIER WEATHER MONDAY
INTO TUESDAY.

TEMPERATURES WILL CONTINUE TO RUN ON THE WARM SIDE WITH HIGHS IN THE
MID TO UPPER 80S AND LOWS IN THE UPPER 60S TO LOWER 70S.

MARINE...
LIGHT TO MODERATE SOUTHERLY WINDS WILL PERSIST FOR THE NEXT SEVERAL
DAYS WITH SEAS RUNNING BETWEEN ONE AND FOUR FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  87  70  87  70  87 /  20  10  10  10  10
KBPT  87  71  87  72  86 /  20  10  10  10  10
KAEX  86  67  88  69  89 /  40  20  10  10  10
KLFT  88  70  88  70  88 /  20  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 11, 4:26 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
426 AM CDT MON MAY 11 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-120930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
426 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...WITH THE BEST CHANCES FOR ACTIVITY NORTH OF INTERSTATE
10. SOME STORMS COULD BECOME STRONG TO SEVERE WITH THE POSSIBILITY
OF STRONG DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN CHANCES WILL BE LOW THROUGH FRIDAY WITH ONLY ISOLATED
AFTERNOON SHOWERS OR THUNDERSTORMS EXPECTED MAINLY ON THURSDAY AND
FRIDAY. SHOWERS AND THUNDERSTORMS COULD INCREASE OVER THE WEEKEND
AS A COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:17 AM CDTRiver Flood WarningLCHRapides48 hr
May 11, 2:36 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler54 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.